West Virginia, 2014Heavy Rain in West Virginia, December 6, 2014
December 6, 2014 · NWS RLX · 1 event in 1 county or zone
Light to moderate rain fell most of the day. 5 inches were common.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 5
- Injuries
- 2
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Light to moderate rain fell most of the day. Rain amounts of 1 to 1.5 inches were common.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 6, 5:44 AM EST, 2 hours 46 minutes earlier.
Area forecast discussion, Dec 6, 5:44 AM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
544 AM EST SAT DEC 6 2014
.SYNOPSIS...
LOW PRESSURE WAVE PASSES TODAY...WITH COLDER AIR IN ITS WAKE.
HIGH PRESSURE SUNDAY. LOW PRESSURE ALONG MID ATLANTIC COAST MONDAY
NIGHT. COLD FRONT TUESDAY WITH COLDER AIR TUESDAY NIGHT.
&&
.NEAR TERM /THROUGH TONIGHT/...
SURFACE LOW CURRENTLY NEAR LOUISVILLE KY AND BEGINNING TO STRETCH
OUT TO THE NE. THE WARM FRONT HAS CLEARED CWA TO NORTH AND NORTHWEST
AND CURRENTLY HAVE RAIN IN THE WARM SECTOR ACROSS MUCH OF CWA. THIS
BATCH OF RAIN WILL CONTINUE NORTH AS THE SURFACE LOW MOVES UP THE
OHIO RIVER VALLEY AND CROSSES CWA FROM SW TO NE TODAY...DRAGGING A
COLD FRONT WITH IT. HAVE SOME ISOLATED THUNDER MENTIONED AHEAD OF
THE COLD FRONT...MAINLY IN THE COAL FIELDS. ALSO HAVE SOME HEAVY
RAIN MENTIONED ALONG AND JUST AHEAD OF THE SURFACE LOW/COLD FRONT.
WITH ALREADY WET SOIL...COULD SEE SOME STREAMS BECOMING SWOLLEN
LATER THIS MORNING INTO THIS AFTERNOON. WILL CONTINUE MENTION IN
HWO. COLD AIR BEGINS TO SURGE IN ON THE BACK SIDE OF THE LOW...AND
HAVE A NON-DIURNAL TREND IN PLACE FOR TODAY. MID AND UPPER LEVEL
MOISTURE REALLY MOVES OUT QUICKLY TONIGHT...BUT NOT BEFORE THE
TEMPERATURE PROFILE COOLS JUST ENOUGH FOR SOME SLEET OR SNOW IN THE
NORTHERN AND CENTRAL MOUNTAINS AS THINGS TAPER OFF. HOWEVER...LOW
LEVEL MOISTURE GETS JAMMED UP AGAINST THE MOUNTAINS. SO AS POPS
TAPER OFF...SWITCHED TO SOME DRIZZLE. SOME MAY FALL AS FREEZING
DRIZZLE AS SURFACE TEMPS DROP BELOW FREEZING. WITH RELATIVELY
WARM/WET ROADS AND SIDEWALKS...DO NOT ENVISION TRAVEL IMPACTS. COULD
SEE A LIGHT GLAZE ON ELEVATED SURFACES LIKE HAND RAILS AND CAR TOPS.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
STILL A TOUGH CLOUD AND TEMPERATURE FORECAST FOR SUNDAY...WITH LOW
LEVEL MOISTURE MOSTLY AOB 925 MB SUNDAY MORNING. WILL HOLD ONTO
THOSE CLOUDS A BIT LONGER IN SOUTHERN COAL FIELDS OF WV.
SURFACE HIGH PRESSURE QUICKLY PASSES OUR LONGITUDE SUNDAY AFTERNOON
WITH LOW LEVEL FLOW VEERING TO EAST AND SOUTHEAST SUNDAY NIGHT.
ANOTHER TOUGH TEMPERATURE FORECAST WITH 925 MB FLOW BLOWING AT 15 TO
25 KNOTS. SOME HIGH CLOUDS MAY ALSO BE AROUND SUNDAY NIGHT. WILL
TRY TO DROP TEMPERATURES A BIT LOWER...BUT NOT AS LOW AS NAM AND GFS
MOS GUIDANCE.
THE SURFACE WAVE ALONG THE MID ATLANTIC COAST...TRYING TO GET
ORGANIZED MONDAY INTO MONDAY NIGHT...MAY BRUSH OUR EASTERN MOUNTAIN
COUNTIES WITH DEEPER MOISTURE...BUT CURRENTLY WILL ONLY HAVE CHANCE
POPS THERE....BEFORE THAT DEEPER MOISTURE GETS SHUNTED EAST. THE
EASTERN LOW LEVEL FLOW SHOULD KEEP THOSE UPSLOPE AREAS A BIT COOLER
FOR MONDAY MAXIMUM TEMPERATURE. THE WESTERN
THE DIGGING UPPER/MID LEVEL TROUGH FROM THE UPPER MIDWEST STARTS
AFFECTING US TUESDAY WITH COLDER AIR BECOMING ESTABLISHED BY TUESDAY
NIGHT. INCREASED POPS FOR SNOW SHOWERS...ESPECIALLY FOR TUESDAY
NIGHT.
OVERALL...NO MAJOR STORMS FORESEEN...BUT A COLDER PATTERN
BY TUESDAY INTO WEDNESDAY.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
MODELS INDICATE A HIGH PRESSURE MOVING OVER NEW ENGLAND...EXTENDING
SOUTHWEST INTO WV SUNDAY NIGHT. ALTHOUGH A COLD AIR MASS WILL BE IN
PLACE...THIS PATTERN WOULD BRING EAST TO SOUTHEAST FLOW...CAPABLE TO
PRODUCE DOWNSLOPING WARMING ACROSS THE LOWLANDS SUNDAY NIGHT.
INCREASED FEW DEGREES FROM HPC GUIDANCE ACCORDINGLY.
FOR MONDAY...BUFKIT SOUNDINGS SHOW DRY AIR ALOFT WITH LIMITED
MOISTURE IN THE VERY LOW LEVELS WHILE A H500 WEAK SHORTWAVE CROSSES
THE AREA. KEPT LOW CHANCE POPS WITH THIS FEATURE...MORE ALONG THE
GFS SOLUTION. THE ECMWF BRINGS STRONG COLD AIR ADVECTION FOR THE
SAME TIME PERIOD WITH SUCH A WEAK WAVE. BELIEVE ECMWF IS OVERDOING
CAA SO PREFERRED THE GFS.
BY MONDAY NIGHT FLOW IN THE LOW LEVELS TURN NORTHWEST WITH SOME CAA
FROM BOTH MODELS. FIGURE A GOOD SET UP FOR UPSLOPE PCPN. THE GFS
BRINGS THE 0C LEVEL AROUND THE NORTHEAST MOUNTAINS WHILE IN THE
ECMWF...THE 0C LINE GOES WAY SOUTH OF THE AREA. WENT WITH A BLEND
SOLUTION EXPECTING CHANCE POPS WITH FEW SNOW SHOWERS OR MIX PCPN
OVER THE MOST FAVORABLE UPSLOPE AREAS...AND RAIN ELSEWHERE. PCPN IS
EXPECTED TO TAMPER OFF ON TUESDAY KEEPING CHANCE POPS OVER THE
EASTERN MOUNTAINS ESPECIALLY WITH THE UPSLOPE COMPONENT AND DRY
WEATHER SPREADING FROM SOUTHEAST OH...EAST.
DRY WEATHER EXPECTED THROUGH THE REST OF THE PERIOD AS A HIGH
PRESSURE BUILDS IN.
WENT CLOSE TO HPC TEMPERATURES THROUGH THE PERIOD.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
FLIGHT CATEGORIES HAVE NOT BEEN AS LOW OVERNIGHT AS PREVIOUSLY
EXPECTED...BUT LOWER CIGS AND VIS ARE MOVING INTO SE OHIO AT THIS
TIME. WAVE OF LOW PRESSURE ALONG A COLD FRONT CURRENTLY IN CENTRAL KY
WILL CROSS FORECAST AREA TODAY. EXPECT DROPS INTO MVFR AHEAD OF
THIS WAVE. HAVE IFR VISIBILITIES IN RAIN RIGHT WITH THE WAVE...AND
THEN SOME IFR CEILINGS IN ITS WAKE BEFORE THINGS SLOWLY IMPROVE
BACK INTO MVFR LATER THIS AFTERNOON INTO TONIGHT. EXPECT SOME
DRIZZLE ACROSS THE EASTERN THIRD OF CWA LATE TONIGHT AT SHALLOW
MOISTURE REMAINS IN PLACE AGAINST THE MOUNTAINS. CURRENT SOUTHERLY
WINDS WILL BECOME NORTHERLY AS THE WAVE PASSES.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SUNDAY...
FORECAST CONFIDENCE: LOW.
ALTERNATE SCENARIOS: TIMING AND EXTENT OF IFR CONDITIONS MAY VARY.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22
EST 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H M H H H H H H H H
BKW CONSISTENCY M M M H H H H H H H M M
EKN CONSISTENCY M M M H H H H M H M M L
PKB CONSISTENCY M M H H H H H H H H H H
CKB CONSISTENCY M M H H H H H H H H H H
AFTER 12Z SUNDAY...
IFR CEILINGS MAY LINGER INTO EARLY SUNDAY MORNING...MAINLY IN THE
MOUNTAINS. IFR POSSIBLE IN RAIN/SNOW MONDAY NIGHT INTO TUESDAY.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...KTB/MZ
NEAR TERM...MZ
SHORT TERM...KTB
LONG TERM...ARJ
AVIATION...MZ
Hazardous weather outlook, Dec 6, 4:17 AM EST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
417 AM EST SAT DEC 6 2014
KYZ101>103-105-OHZ083-085>087-WVZ005>009-013>020-027>032-038>040-047-
070930-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-MEIGS-GALLIA-LAWRENCE OH-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-
WEBSTER-UPSHUR-BARBOUR-RANDOLPH-
417 AM EST SAT DEC 6 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
ADDITIONAL RAINFALL AMOUNTS OF A HALF TO THREE QUARTERS OF AN INCH
ARE EXPECTED INTO THIS AFTERNOON. THIS NEW RAIN...COMBINED WITH
WET SOIL FROM PREVIOUS RAIN...MAY LEAD TO SWOLLEN SMALL STREAMS.
IF THE RAIN BECOMES HEAVIER FOR A BRIEF TIME...SOME VULNERABLE
SMALL STREAMS COULD OVERFLOW. IF THAT THREAT INCREASES...A FLOOD
WATCH OR WARNING MAY BE NEEDED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ066-067-075-076-084-VAZ003-004-WVZ010-011-024>026-033>037-046-
070930-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-DICKENSON-BUCHANAN-PLEASANTS-
TYLER-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
POCAHONTAS-
417 AM EST SAT DEC 6 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST
VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Dec 6, 5:50 AM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
550 AM EST SAT DEC 6 2014
KYZ101>103-OHZ075-076-085>087-WVZ006>010-016>019-061230-
GREENUP-CARTER-BOYD-ATHENS-WASHINGTON-MEIGS-GALLIA-LAWRENCE OH-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-ROANE-WIRT-CALHOUN-RITCHIE-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...ATHENS...MARIETTA...BELPRE...POMEROY...
GALLIPOLIS...IRONTON...SOUTH POINT...HUNTINGTON...
POINT PLEASANT...NEW HAVEN...RAVENSWOOD...RIPLEY...PARKERSBURG...
VIENNA...ST. MARYS...BELMONT...SPENCER...ELIZABETH...
GRANTSVILLE...HARRISVILLE...PENNSBORO
550 AM EST SAT DEC 6 2014
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
IN THE LARGER AREA OF RAIN...SOME EMBEDDED HEAVIER RAIN IS LIKELY
EARLY THIS MORNING. RAIN AMOUNTS OF A QUARTER TO A HALF INCH IN AN
HOUR COULD FALL. THIS WOULD CAUSE PONDING OF WATER ALONG ROADS IN
THEIR USUAL POOR DRAINAGE AREAS. DUE TO THE SOGGY GROUND...DITCH
LINES COULD QUICKLY BECOME FULL...WITH RUNOFF FLOWING ACROSS
ROADS.
MOTORISTS NEED TO DRIVE SLOWER AND SAFER IN THE RAIN THIS MORNING...ALLOW
EXTRA TIME TO REACH YOUR DESTINATION.
ALSO BE EXTRA CAUTIOUS THIS SATURDAY...AROUND SWOLLEN STREAMS.
THEIR BANKS COULD BE SLIPPERY.
KTB
Special weather statement, Dec 6, 7:38 AM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
738 AM EST SAT DEC 6 2014
KYZ101>103-105-OHZ087-WVZ005>008-013>020-027>032-039-040-061445-
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-UPSHUR-
BARBOUR-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...LOUISA...IRONTON...SOUTH POINT...KENOVA...
CEREDO...WAYNE...HUNTINGTON...POINT PLEASANT...NEW HAVEN...
RAVENSWOOD...RIPLEY...HARTS...ALUM CREEK...HAMLIN...
TEAYS VALLEY...HURRICANE...CHARLESTON...SOUTH CHARLESTON...
SAINT ALBANS...SPENCER...ELIZABETH...GRANTSVILLE...HARRISVILLE...
PENNSBORO...WEST UNION...CLAY...SUTTON...GASSAWAY...BURNSVILLE...
GLENVILLE...WESTON...CLARKSBURG...BRIDGEPORT...GRAFTON...
BUCKHANNON...PHILIPPI...BELINGTON
738 AM EST SAT DEC 6 2014
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
IN THE LARGER AREA OF RAIN THIS MORNING...SOME EMBEDDED HEAVIER RAIN
IS LIKELY. RAIN AMOUNTS OF A QUARTER TO A HALF INCH COULD FALL IN
AN HOUR.
THIS WOULD CAUSE PONDING OF WATER ALONG ROADS IN THEIR
USUAL POOR DRAINAGE AREAS. DUE TO THE SOGGY GROUND...DITCH LINES
COULD QUICKLY BECOME FULL...WITH RUNOFF FLOWING ACROSS ROADS. THE
MOST VULNERABLE SMALL STREAMS COULD SPILL OVER INTO A FEW LOW
SPOTS.
MOTORISTS NEED TO DRIVE SLOWER AND SAFER IN THE RAIN THIS MORNING...ALLOW
EXTRA TIME TO REACH YOUR DESTINATION.
ALSO...BE EXTRA CAUTIOUS THROUGHOUT THIS SATURDAY...AROUND THOSE SWOLLEN
STREAMS. THEIR BANKS COULD BE SLIPPERY OR UNSTABLE.
KTB
Heavy Rain, Jackson
- When
- December 6, 8:30 AM EST
- Where
- Jackson County, 0.57 mi W of Hemlock
- Deaths
- 0 direct, 5 indirect
- Injuries
- 0 direct, 2 indirect
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 38.880, -81.741
A SUV traveling northbound on Interstate 77 lost control on wet pavement and veered into the median. This occurred at mile marker 143 between Ripley and Ravenswood. The vehicle crashed through a cable median and into the southbound traffic. A pickup truck traveling south hit the broadside of the SUV causing it to catch fire. Five of the 6 people in the SUV were killed. These are considered indirect weather deaths.
Investigating officers of the WV State Police believed weather played a contributing factor. Areas of moderate rain were in the vicinity.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Alaska, December 6, 20141 death · 1 event
- Winter Weather in Montana, December 6, 20143 injured · 1 event
- Flash Flooding in California, December 6, 20144 events
- Dense Fog in Texas, December 6 to 7, 20143 events
- High Wind in Montana, December 6 to 9, 201453 kt wind · 2 events
- Damaging Wind in Alabama, December 6, 201455 kt wind · 1 event
- Coastal Flood in South Carolina, December 6, 20141 event
- Flood in West Virginia, December 6, 2014$2,000 · 1 event
- Dense Fog in Oklahoma, December 6 to 7, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544779.